Nebraska, 2009Tornado in Nebraska, June 1, 2009
June 1, 2009 · NWS GLD · 1 event in 1 county or zone
Thunderstorms developed across most of the Tri-State region during the late afternoon and evening hours, producing hail up to golf ball size, wind gusts to 66 mph and several tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across most of the Tri-State region during the late afternoon and evening hours, producing hail up to golf ball size, wind gusts to 66 mph and several tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 5:39 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 1, 5:39 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT MON JUN 1 2009
.SHORT TERM... (TONIGHT - THURSDAY)
200 PM MDT MON JUN 1 2009
WATER VAPOR IMAGERY SHOWS A WELL DEFINED SWIRL NEAR THE FOUR
CORNERS...SLOWLY MAKING ITS WAY INTO SOUTHERN COLORADO. BIG QUESTION
WILL BE IMPACT OF DRY SLOT WHICH AT 18Z COVERED ALL OF SOUTHEASTERN
COLORADO AND WAS APPROACHING THE SOUTHWESTERN FORECAST AREA. NAM
HANDLING THIS THE BEST...WITH GFS TOO FAR EAST INTO KANSAS AT 18Z.
NONETHELESS...NAM DOES SHOW SOME MID LEVEL DRYING AFTER 00Z IMPINGING
ON SOUTHERN FORECAST AREA...BUT ALSO GENERATES WIDESPREAD RAIN IN
THE SAME AREA. MEANWHILE SURFACE FRONT LYING JUST TO THE NORTH IN
NEBRASKA TRYING TO SINK INTO NORTHERN FORECAST AREA. THUNDERSTORMS
COULD INITIATE EITHER ON THE FRONT OR ALONG A SURFACE TROUGH IN
SOUTHWEST KANSAS NEAR THE SOUTHEASTERN FORECAST AREA. A RATHER
COMPLICATED SCENARIO...BUT WITH APPROACH OF THE UPPER SYSTEM TONIGHT
SYNOPTIC SCALE LIFT WILL BE PLENTIFUL...AND WITH TIME THINK MOISTURE
WILL BE AS WELL. WILL TENTATIVELY WEIGHT HIGHEST POPS NORTH AND EAST
WHILE CARRYING ONLY CHANCE POPS IN EXPECTED LOCATION OF THE DRY SLOT
TONIGHT.
ON TUESDAY UPPER SYSTEM WILL BE SLOWLY MOVING ACROSS THE
REGION...WITH WIDESPREAD PRECIPITATION EXPECTED. MUCAPE WILL BE
CONFINED TO THE SOUTHEASTERN CWA...GRADUALLY DECREASING FROM WEST TO
EAST TUESDAY AFTERNOON. TEMPERATURES WILL GO NOWHERE WITH CLOUDS AND
RAIN...WITH ONLY ISOLATED THUNDERSTORMS IN THE COLD AIR. TOUGH TO
SAY HOW LONG PRECIPITATION WILL LINGER INTO TUESDAY NIGHT...BUT BEST
CHANCES WILL BE IN EASTERN ZONES BY THAT TIME.
RIDGE WILL BUILD OVER THE ROCKIES ON WEDNESDAY WHILE RETURN FLOW
DEVELOPS AT THE SURFACE. TEMPERATURES WILL REBOUND TO NEAR NORMAL
WITH NO PRECIPITATION EXPECTED.
RIDGE WILL CONTINUE TO DOMINATE ON THURSDAY...THOUGH SOME INDICATION
OF A WEAK SHORTWAVE TROUGH COMING OVER THE TOP IN PSEUDO NORTHWEST
FLOW. INSTABILITY AXIS WILL LIE NEAR THE COLORADO-KANSAS STATE
LINE...AND WITH STRONG DAYTIME HEATING MAY SEE ISOLATED DIURNALLY
DRIVEN CONVECTION IN THE AFTERNOON AND EVENING HOURS IN THOSE AREAS.
.LONG TERM... (FRIDAY - MONDAY)
200 PM MDT MON JUN 1 2009
CALIFORNIA CUT OFF LOW FORECAST TO GRADUALLY MOVE MOVE EASTWARD INTO
THE GREAT BASIN THIS PERIOD. MEANWHILE A NORTHERN STREAM SHORTWAVE
WILL DIG INTO THE GREAT LAKES. THE TWO FEATURES WILL ACT TOGETHER TO
BRING AN ACTIVE WEATHER PATTERN TO THE FORECAST AREA...PARTICULARLY
EARLY IN THE PERIOD. A SURFACE COLD FRONT ASSOCIATED WITH THE
NORTHERN DISTURBANCE WILL SAG INTO THE REGION ON FRIDAY AND
SATURDAY...PROVIDING A FOCUSING MECHANISM FOR CONVECTIVE INITIATION.
500MB FLOW ALOFT WILL BACK TO WESTERLY AHEAD OF WEST COAST SYSTEM
AND INCREASE TO 40 TO 50KTS...PROVIDING DIRECTIONAL AND SPEED SHEAR
NECESSARY FOR WELL ORGANIZED THUNDERSTORMS. MOISTURE ALSO APPEARS TO
BE AVAILABLE IN THE LOWER AND MID LEVELS...WITH LOW PRESSURE IN
SOUTHEAST COLORADO AND HIGH PRESSURE IN THE NORTHERN PLAINS
RESULTING IN A MOIST SOUTHEASTERLY FLOW. STILL A BIT EARLY...BUT
FRIDAY AND SATURDAY APPEARS TO BE A CLASSIC SET UP FOR SEVERE
WEATHER. THE LATTER HALF OF THE EXTENDED PERIOD WILL BE DOMINATED BY
A FAST ZONAL FLOW ALOFT. WHILE THERE WILL BE EMBEDDED SHORTWAVE
TROUGHS IN THE FLOW...QUALITY LOW LEVEL MOISTURE APPEARS TO BE
LACKING FOR WELL ORGANIZED THUNDERSTORMS. NONETHELESS...STEEP LAPSE
RATES AND SURFACE HEATING SHOULD RESULT IN WIDELY SCATTERED HIGH
BASED CONVECTION EACH DAY.
024
&&
.AVIATION...
539 PM MDT MON JUN 1 2009
FOR THE 00Z TAF CYCLE...CURRENT THUNDERSTORMS ACTIVITY IN THE
REGION BEGINNING AS MID TO HIGH BASED THUNDERSTORMS. VFR
CONDITIONS AT BOTH KGLD AND KMCK WILL CONTINUE WITH THIS
THUNDERSTORM IMPACT WITH BASES AT 4000 OR 5000 FT BEGINNING AT
01Z OR 02Z. FOR KGLD...EXPECT MVFR CONDITIONS BY ABOUT 09Z WITH
RAIN SHOWERS CONTINUING THROUGHOUT THE REMAINDER OF THE TAF
PERIOD. A BRIEF PERIOD OF IFR CONDITIONS IS POSSIBLE FROM 09Z TO
12Z AS CEILINGS DROP BELOW 1000 FT. FOR KMCK...EXPECT MVFR
CONDITIONS BY ABOUT 13Z WITH RAIN SHOWERS ALSO CONTINUING
THROUGHOUT THE REMAINDER OF THE TAF PERIOD.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 10:50 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT MON JUN 1 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT MON JUN 1 2009 /1150 AM CDT MON JUN 1 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THE EVENING AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO THE REGION. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND MAINLY
SOUTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AFTERNOON
AND EVENING MAINLY SOUTH OF A LINE FROM CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA. THE MAIN THREAT WITH THESE STORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE EACH DAY FROM THURSDAY THROUGH SUNDAY. SOME STORMS MAY BE
SEVERE FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
FS
In the hours before
Local storm report, Jun 1, 8:22 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 5 NNW PENOKEE 39.42N 100.01W
06/01/2009 E0.88 INCH GRAHAM KS LAW ENFORCEMENT
&&
BLMSpecial weather statement, Jun 1, 8:23 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT MON JUN 1 2009
NEZ080-081-020300-
HITCHCOCK-RED WILLOW-
923 PM CDT MON JUN 1 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING JUST EAST OF CULBERTSON
AS WELL AS BETWEEN TRENTON AND STRATTON ALONG HIGHWAY 34.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
FOLTZ
Local storm report, Jun 1, 8:24 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 6 NNE MORLAND 39.43N 100.03W
06/01/2009 E0.88 INCH GRAHAM KS TRAINED SPOTTER
&&
BLMLocal storm report, Jun 1, 8:33 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TORNADO 5 S ST. FRANCIS 39.70N 101.80W
06/01/2009 CHEYENNE KS NWS EMPLOYEE
DURATION OF 90 SECONDS
&&
BLMLocal storm report, Jun 1, 8:39 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 11 S HERNDON 39.75N 100.79W
06/01/2009 E0.88 INCH RAWLINS KS TRAINED SPOTTER
&&
BLMLocal storm report, Jun 1, 8:40 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL NORTON 39.84N 99.89W
06/01/2009 E1.00 INCH NORTON KS PUBLIC
&&
BLMTornado, Red Willow
- When
- June 1, 8:57 PM CST to 8:59 PM CST
- Where
- Red Willow County, 10 mi SSW of Mc Cook
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -100.692
No known damage resulted from this tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164066.